Zantac/Ranitidine and Tinnitus?

Discussion in 'Support' started by Cutea, Apr 26, 2016.

tinnitus forum
    1. Cutea

      Cutea Member

      Tinnitus Since:
      4/2016
      Cause of Tinnitus:
      Unknown
      Hello!
      I was wondering if anyone else's tinnitus started from taking an H2 blocker, such as Zantac/Ranitidine...I have GERD and I was taking a PPI for 8 months.. I started transitioning off of it and my doctor recommended Zantac, 300 mg daily. I have never had tinnitus in my life, but a few days after starting the Zantac, I started waking up in the middle of the night to very loud ringing in my ears. I thought it was just a freak side effect but unfortunately, it continued. Now, everytime I am in a quiet room, or when I lay down in bed at night, I'm bombarded by an extremely loud ringing in both of my ears. It's very unnerving... I called my doctor and two pharmacists to ask about it and all of them said that tinnitus "isn't listed" as a side effect of Zantac and they've never heard of it. My doctor told me to lower my dose of Zantac, so I did, but I still have the tinnitus.... I'm scared that it's permanent. Is it possible that it's a vitamin deficiency like B12? Does anyone have that? Thank you for your help and support. This is very worrisome.
       
    2. Owen
      Disappointed

      Owen Member

      Tinnitus Since:
      05/2014
      Cause of Tinnitus:
      Unclear. Inflammatory allergic reaction/AIED
      I have GERD - I have a lot of things wrong with me - I think my body was built on a Friday afternoon when everyone just wanted to go home.

      I have taken Omeprazole for 15 years and it never seemed to have any effect on my hearing. Why are you coming off the PPI if it worked for you?

      No matter what any doctor or pharmacist says, it is possible to react adversely to ANY drug/substance. Think of some of the obvious things that people have been exposed to for all of human history and some are allergic to - pollen, dust, gluten, fish, eggs (you get the idea).

      Levothyroxine is also not listed, but without a shadow of a doubt it was the cause of my tinnitus. I don't know your personal circumstances and I'm not a doctor, so you will need to talk to your doctor about it, but with hindsight, my advice is to act NOW! Even if you have to take Gaviscon for a bit, or go back on the PPI - I'm assuming either Omeprazole or Lanzoprazole, then if there is a drug that is starting to affect your hearing, the sooner you remove it from your system, the better.

      I continued taking Levothyroxine for 2 years after weird things started happening and my problems just got worse and worse - like you, the doctors and specialists insisted it was not connected. It was only after stopping it that things started to improve. I genuinely believe that if I had stopped at the start then I would never have found myself in such a terrible place with my hearing.
       
    3. Cutea

      Cutea Member

      Tinnitus Since:
      4/2016
      Cause of Tinnitus:
      Unknown
      Hi Owen,
      Thanks for your reply... to answer your question, I stopped the PPI (Aciphex) because I had an endoscopy done and there's no damage whatsoever. I don't want to stay on a PPI forever and my doctor gave me permission to go off. He said I can manage my GERD with diet/lifestyle.

      In any case, I lowered the dosage of Zantac to 75 mg twice daily, but I still have the tinnitus. I guess I can start tapering it even more until I'm not on it anymore. It's weird because I don't hear the ringing unless I'm in a quiet room or I plug my ears. Is this typically how tinnitus is? Has anyone else here had tinnitus that started from taking medication?
       
    4. Owen
      Disappointed

      Owen Member

      Tinnitus Since:
      05/2014
      Cause of Tinnitus:
      Unclear. Inflammatory allergic reaction/AIED
      Rabeprazole is a slightly unusual one - in the UK, Lansoprazole is prescribed over 50 times and Omeprazole is prescribed almost 100 times for every 1 prescription of Rabeprazole.

      In many people GERD is idiopathic and the purpose of PPIs and H2 blockers is preventative. If diet and lifestyle are enough to get by, then I would suggest this is the best thing to do - but of course consult your doctor. Tinnitus from drugs can be permanent or temporary. As a suggestion, have you tried DGL?

      Perhaps unfortunately, there is no "typical" tinnitus. Everyone's case is different and yes, there are loads of people on this forum that have tinnitus from medication, it just so happens that noise trauma is the most common and yet ironically, the most easily preventable.
       

Share This Page

Loading...
If you have ringing ears then you've come to the right place. We are a friendly tinnitus support board, dedicated to helping you discuss and understand what tinnitus treatments may work for you.